Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 10, 2021Tama County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 10, 2021, 3:59 PM CDT for Tama County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 3:59 PM CDT (20:59 UTC)
Expired
Aug 10, 2021, 4:45 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Hail
0.88 in
Wind
55

County Tama County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3755 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS83 KDMX 102059
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
359 PM CDT Tue Aug 10 2021
 
IAZ050-062-102145-
Tama IA-Poweshiek IA-
359 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Poweshiek, southeastern Marshall and Tama Counties through 445 PM
CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tama, or near Toledo, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Tama and
northeastern Poweshiek Counties, including the following locations...
Tf Clark State Park, Elberon, Montour, Toledo Municipal Airport,
Holiday Lake, Chelsea, Vining, Clutier and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and northeastern Iowa.

&&

LAT...LON 4181 9230 4181 9263 4195 9277 4203 9277
      4230 9230
TIME...MOT...LOC 2057Z 250DEG 26KT 4193 9249 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

Krull

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 1:47 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 1:47 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
147 PM CDT Tue Aug 10 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 145 PM CDT Tue Aug 10 2021

Hot and humid conditions remain in place over much of the state
again day. Heat concerns are most evident south and east of a
diffuse frontal boundary stretched southwest to northeast over the
forecast area. Dew points have been considerably high, ranging from
the mid 70s to low 80s. Cloud debris from various convection over
the region have hindered warming a bit today, thus keeping most heat
index values below advisory criteria to this point. 12z soundings
and model analysis through the day has suggested a rather strong cap
is place, which would help the extreme surface based instability in
check especially given the marginal convergence and upper support.
Up until around the lunch hour only some spurious elevated shower
and storms were noted over north central Iowa. However, surface
based CI already commenced in south central Iowa around 18z,
possibly boosted by a remnant outflow from convection to the
south. The northerly convection was also becoming more organized
and may further strengthen as it taps into deeper instability.
The evolution to this point casts further uncertainty into an
already murky convective forecast, which should be expected as
most hi- res model guidance will struggle in such a high
instability/low kinematics environment. The persistent elevated
convection may be a clue that deep layer support for ascent may be
stronger that currently progged, and thus the atmosphere may be
better suited to breach the cap later this afternoon and evening.
Current thinking still favors central and more likely southern and
eastern Iowa for further convective development later this
afternoon and evening as a mid-level wave and associated 700mb
speed max pushes northeast out of KS/MO. Should additional storms
develop, a highly unstable environment and 25-35 kts of deep layer
shear would be supportive of severe storms capable of large hail
and damaging winds. Convection may be sustained or redevelop as
the LLJ strengthens after dark, but models by this time period try
to push most convection into eastern Iowa.

Muggy weather will persist into Wednesday as little to no heat and
humidity is scoured out today. The heat advisory continues for areas
along and south of I-80 due to the potential for heat index values
pushing 105 degrees. Scattered storms will be possible as another
weak boundary traverses the state, but again convergence and support
aloft is weak. Any CI may hold off until late in the day or the LLJ
strengthens after dark. By then the boundary has advanced into
southern IA and/or northern MO.

Flow aloft becomes northwesterly into Thursday, which will push a
more robust frontal boundary through the region and finally bring
relief from the heat and humidity. Shower and storms are possible
along the front as it slowly sags south through Thursday night.
Still some uncertainty on timing and precip/cloud coverage during
peak heating, but a slower solution may necessitate another head
headline at least across the far south.

Much more comfortable and dry conditions are expected to end the
week as a Canadian surface high settles into the region. This will
bring high temps back into the low to mid 80s and dew points in the
50s to low 60s. Southerly return flow on the back side of the
departing high will gradually bring more humidity and possible some
precip chances back into the forecast early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1231 PM CDT Tue Aug 10 2021

Area of MVFR cigs tracking across central Iowa as of early
afternoon. A few embedded showers were also noted over north
central Iowa, gradually tracking north and east. The stratus deck
should continue to track north east and eventually lead to a
return to VFR at most terminals by late afternoon.

Additional TSRA are possible by later this afternoon through the
overnight hours, mainly across central into southern Iowa.
Confidence is very low at the current time as to the location and
timing of any possible TSRA activity. Have opted to only include
mention of VCTS at KOTM for now, but this may need to be expanded
to other terminals or eliminated as trends become more clear.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Wednesday for IAZ057>062-
070>075-081>086-092>097.

Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039-
047>050-058>062-070>075-081>086-092>097.

&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Aug 10, 3:37 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Tue Aug 10 2021

IAZ004>007-015>017-023>026-033>036-044>046-112045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-
337 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight chance of thunderstorms this evening, with a low
risk of severe weather, locally strong wind gusts the primary
concern.

It will be hot and muggy again today, with heat index values approaching
100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances are forecast late Wednesday and
late Thursday, especially toward central Iowa and further south
and east. Severe weather may be possible at times, with strong
winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ027-028-037>039-047>050-059>062-112045-
Butler-Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-
337 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon and
evening. See weather.gov/desmoines for details.

There is a marginal to slight risk for severe weather this
afternoon and evening with strong wind gusts the primary concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances are forecast late Wednesday and
late Thursday, with a threat of severe weather at times primarily
in the form of strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon and evening,
and possibly again Wednesday and Thursday.

IAZ057-058-070>075-081>086-092>097-112045-
Audubon-Guthrie-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through this evening.
See weather.gov/desmoines for details.

There is a marginal to slight risk for severe weather this
afternoon and evening with strong wind gusts the primary concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances are forecast late Wednesday and
late Thursday, with a threat of severe weather at times primarily
in the form of strong wind gusts.

The heat index may approach or briefly exceed 100 degrees again on
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon and evening,
and possibly again Wednesday and Thursday.

In the hours before

Local storm report, Aug 10, 12:57 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             2 W MURRAY              41.04N 93.98W
08/10/2021  M1.00 INCH       CLARKE             IA   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL IN PROGRESS.

&&
Local storm report, Aug 10, 2:11 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 SW FREDERIKA          42.86N 92.34W
08/10/2021  E1.00 INCH       BREMER             IA   EMERGENCY MNGR

            QUARTER INCH HAIL IN PROGRESS WITH HEAVY
            RAIN.

&&
Local storm report, Aug 10, 3:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 SW FERGUSON           41.92N 92.90W
08/10/2021                   MARSHALL           IA   PUBLIC

            SPOTTER REPORT OF STRONG WINDS WITH POWER
            OUT. TIME ESTIMATED VIA RADAR.

&&
Local storm report, Aug 10, 3:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND GST     2 E LE GRAND            42.01N 92.74W
08/10/2021  E60 MPH          TAMA               IA   PUBLIC

            PUBLIC REPORT OF 60 PLUS MPH WIND GUST EAST
            OF LE GRAND, SIGNIFICANTLY REDUCED
            VISIBILITY ON HWY 30.

&&
Special weather statement, Aug 10, 3:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
359 PM CDT Tue Aug 10 2021

IAZ050-062-102145-
Tama IA-Poweshiek IA-
359 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Poweshiek, southeastern Marshall and Tama Counties through 445 PM
CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tama, or near Toledo, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Tama and
northeastern Poweshiek Counties, including the following locations...
Tf Clark State Park, Elberon, Montour, Toledo Municipal Airport,
Holiday Lake, Chelsea, Vining, Clutier and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and northeastern Iowa.

&&

LAT...LON 4181 9230 4181 9263 4195 9277 4203 9277
      4230 9230
TIME...MOT...LOC 2057Z 250DEG 26KT 4193 9249

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:50 PM CDTSevere Thunderstorm WarningDMXClarke25 min
Aug 10, 12:56 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more30 hr
Aug 10, 1:48 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler42 min
Aug 10, 2:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer46 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningDMXBlack Hawk18 min
Aug 10, 3:00 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama60 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.